Some cancer drugs may cause you to feel or be sick. But there are treatments that can help and ways you can support yourself.
About sickness from cancer drugs
There are many different types of cancer drugs. Some of them may make you feel sick.
If a drug can cause sickness, it doesn't mean it will make you sick. Everyone reacts differently. All cancer drugs have side effects, but they don’t affect everyone.
The reasons why drugs cause sickness are complex. Sickness and being sick involve processes in the:
- brain and spinal cord (central nervous system)
- small bowel
It's not possible to tell in advance who will feel or be sick or how bad it will be. It can depend on:
- the drug or combination of drugs you are having
- the dose
- how you react to the drug
- how you reacted to drug treatment in the past
Drugs that cause sickness
Drugs that can cause sickness include:
- chemotherapy drugs
- targeted cancer drugs
- hormone therapies
Sickness caused by some chemotherapy drugs is the most difficult side effect for many people. Uncontrolled sickness can affect your quality of life on many levels.
But not all chemotherapy drugs make you sick. If they do, it generally starts from a few minutes to several hours after having the drug. With some drugs, the sickness lasts for a few hours, or until the next day. Sometimes it can last for several days.
There are risk factors for sickness caused by chemotherapy. You are more likely to feel sick if you:
- are female
- are younger than 60
- have a first cycle of chemotherapy
- have a history of being sick on previous chemotherapy
- have a history of feeling sick and being sick such as motion sickness or sickness during pregnancy
- feel and are sick before chemotherapy starts, also called anticipatory nausea and vomiting
Other risk factors are the:
- type of chemotherapy, for example, platinum or anthracycline chemotherapy
- rate at which you have it
- route through which you have it
Let your doctor, nurse or pharmacist know if you are struggling with sickness while having chemotherapy drugs. There are several different anti sickness medicines they can prescribe.
Targeted cancer drugs and immunotherapy
Some targeted cancer drugs, and immunotherapy can make you feel or be sick. Doctors are still learning about the possible side effects of newer drugs.
Hormone therapies, bisphosphonates, painkillers
Hormone therapies, bisphosphonates or painkillers, can make you feel sick when you first start taking them. This might wear off within days or weeks. It’s possible to have longer-term sickness, particularly with stronger painkillers.
Taking anti sickness drugs (anti emetics)
Doctors usually control sickness well with anti sickness drugs (anti emetics). Your team will prescribe them if your cancer treatment is likely to make you feel or be sick.
How you have it
You have anti sickness drugs as a tablet or an injection or drip through a vein. You usually take them at home an hour before your treatment starts. Or the nurse will give it to you before you have cancer drugs. In some situations, you can have anti sickness through a patch that sticks on your skin. This lasts for a few days. You might also take anti sickness tablets home for a few days after chemotherapy.
Types of anti sickness drugs
When having chemotherapy, the type of anti sickness drug you have might depend on:
- the type and dose of chemotherapy you’re having
- how you are having the chemotherapy drug, for example, by mouth or through a vein
- how likely it is that the chemotherapy drug would cause you to feel sick (minimal, low, moderate or high risk)
There are many different anti sickness drugs. So, if one doesn’t work for you, your doctor or nurse can prescribe another one to try. Some of the drugs used mostly are:
- 5HT3 receptor antagonists (ondansetron, granisetron or palonosetron)
- NK1 receptor antagonists (aprepitant, fosaprepitant or rolapitant)
- netupitant and palonosetron combined (Akynzeo)
- corticosteroids (dexamethasone)
- dopamine receptor antagonists (metoclopramide)
- antihistamines (cyclizine)
Doctors sometimes use anti anxiety medicines like benzodiazepines to control sickness. This can be, for example, when someone feels sick because they are anxious about having a chemotherapy drug.
In some people, chemotherapy sickness does not improve with anti sickness drugs. In these situations, doctors can use a drug called nabilone. Nabilone is a man made (synthetic) form of cannabis. You might have to stay in hospital to have nabilone.
Take your anti sickness drugs regularly, whether you feel sick or not. The drugs are much better at preventing sickness than stopping it once it starts.
Other ways to manage sickness
The following methods can be helpful to help control sickness. Use them in combination with anti sickness drugs:
- acupuncture or acupressure
- cognitive behavioural therapy (CBT)
- distraction, for example, playing video games or listening to music
- guided imagery
- muscle relaxation training
What you can do to reduce sickness
If a drug causes your sickness, you could try some of the following tips:
- Avoid eating or preparing food when you feel sick.
- Avoid fried foods, fatty foods or foods with a strong smell.
- Eat cold or slightly warm food if the smell of cooked or cooking food makes you feel sick.
- Eat several small meals and snacks each day and chew your food well.
- Drink plenty to stop you from becoming dehydrated, but avoid filling your stomach with a large amount of liquid before eating.
- Fizzy drinks can help some people with nausea.
- Use relaxation techniques to help control sickness.
- Try crystallised stem ginger, ginger tea or ginger ale.
- Try orange flavoured ice lollies.
- Eat bananas to replace potassium in your blood, which can drop if you vomit.
If you are sick after chemotherapy you could also try the following:
- Drinking high calorie drinks might be easier than eating, ask your doctor or nurse about these
- Have a small meal a few hours before chemotherapy, not just before
- Avoid your favourite foods when having chemotherapy as you might associate them with treatment
Contact your advice line, specialist nurse or GP if:
- if you are unable to eat or drink as normal because you feel sick
- after one episode of vomiting
- if you suddenly start being sick for no apparent reason, for example, some time after you last had chemotherapy
Patient stories on sickness and cancer treatment
People react differently to cancer drugs. Here are some stories from cancer patients:
"I seem to get sickness more than other people I know. I start to feel sick 2 days after getting home from hospital after a chemotherapy course. It starts with a foul taste in my mouth and throat and I can feel the tablets lying on my stomach, a sort of greasy feeling.
I'm always sick, and then I feel better for a while. I'm often sick 3 to 5 times a day but am OK at night. It is worse for the first few days after I leave hospital and then it gradually gets better until my next course of chemotherapy. I take anti sickness tablets but for me they don't seem to help. My doctor is concerned about me getting dehydrated so I drink plenty of fluids.
I find bitter tasting things like bitter lemon and grapefruit very refreshing but I find sweet things have no taste. I avoid bread and potatoes and stodgy things."
"I have never been sick with my chemotherapy. However on day 2 of a chemotherapy course I do feel sick. I have a heavy feeling in my stomach a bit like an overeaten feeling and it won't go unless I lie down. Eating sometimes makes it worse although not eating may bring it on. Therefore I eat little and often.
The nausea lasts for 5 or 6 days, day 4 being the worst. The anti sickness tablets are great and work within 15 to 20 minutes of taking them. In hospital I'm given the tablets regularly and this seems to work well."
"I felt fine after my first two courses of chemotherapy but after my third course I did feel sick and I have felt worse again after my fourth course. I have only vomited a few times but since my 3rd chemotherapy I have felt sick most of the time and I often retch. It seems to get worse when I am waiting for something like a scan which I am worried about. And I felt much worse in hospital than at home.
I've gone right off crisps and beer (not that I used to drink much!) and I prefer marmite on toast and milky things like ice cream. I have taken anti sickness drugs but I feel these may have made it worse. My doctors have said it is normal to have this sickness and not to worry but that I can ring at any time if I am concerned."
"I haven't had any nausea or vomiting at all."